Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 194, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 6, 2000, 1:46 AM CDT for Lincoln County, Minnehaha County, Turner County, South Dakota; Lyon County, Iowa. It was in force for 44 min. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 6, 2000, 1:46 AM CDT (06:46 UTC)
- Expired
- Aug 6, 2000, 2:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Lyon County, IA, Lincoln County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 20 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 1:50 AM CDT | Hail 0.88 | Marion, SD | Large hail caused severe crop damage, especially just west of Marion where the hail fell for 15 minutes and covered the ground. Several soybean crops were completely destroyed, and other bean and corn crops were damaged to the extent of producing greatly reduc |
| Aug 6, 2:00 AM CDT | Hail 1 | Pumpkin Center, SD | |
| Aug 6, 2:10 AM CDT | Hail 2 | Inwood, IA | |
| Aug 6, 2:10 AM CDT | Hail 1 | Canton, SD | Large hail severely damaged crops. The amount of crop damage was not determined. |
| Aug 6, 2:15 AM CDT | Thunderstorm Wind 52 E | Inwood, IA | Thunderstorm winds caused tree and power line damage, resulting in a power outage. |
| Aug 6, 2:15 AM CDT | Hail 0.88 | Inwood, IA | |
| Aug 6, 2:15 AM CDT | Hail 1 | Inwood, IA | |
| Aug 6, 2:15 AM CDT | Thunderstorm Wind 61 E | Inwood, IA | |
| Aug 6, 2:20 AM CDT | Hail 0.75 | Doon, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1907 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
413 WUUS53 KFSD 060647 SVRFSD IAC119-SDC083-099-125-060730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 146 AM CDT SUN AUG 6 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LYON COUNTY IN NORTHWEST IOWA LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 230 AM CDT * AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTH OF VALLEY SPRINGS TO 7 MILES WEST OF PARKER...OR FROM 12 MILES WEST OF LUVERNE TO 7 MILES WEST OF PARKER...MOVING SOUTHEAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SIOUX FALLS AROUND 150 AM CDT CHANCELLOR AND HARRISBURG AROUND 155 AM CDT HURLEY AND LENNOX AROUND 200 AM CDT LARCHWOOD AROUND 205 AM CDT VIBORG AND WORTHING AROUND 210 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 8:30 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Aug 5, 8:30 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT SAT AUG 5 2000 COLD FRONT CONTINUES TO MOVE EAST OUT OF THE AREA BUT NOT BEFORE TRIGGERING A FEW WARNINGS FOR WOODBURY COUNTY. OTHER SHOWERS IN CWA HAVE DISSIPATED WITH THE SETTING OF THE SUN. BIG QUESTION IS WHETHER OR NOT WE WILL SEE PRECIP DEVELOPMENT AS NEXT SHORT WAVE PASSES THROUGH. MESOETA SHOWS MOST OF THE LIFT SHOULD OCCUR BEFORE MIDNIGHT...BUT IT ALSO KEEPS MOST OF THE DYNAMICS TO THE NORTH OF OUR CWA. AT THIS POINT I FEEL ILL KEEP MENTION OF A CHANCE OF TSRA ACROSS NORTHERN COUNTIES BUT NOTHING AS FAR SOUTH AS KFSD. THE ONLY FLY IN THE OINTMENT WITH THIS THINKING WOULD BE ANY OUTFLOW BOUNDARIES THAT DEVELOP FROM NORTHERN CONVECTION. WILL UPDATE ALL ZONES TO TAKE OUT MENTION OF EVENING. .FSD...NONE. HEITKAMP
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:49 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 41 min |
| Aug 5, 11:25 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 45 min |
| Aug 5, 11:44 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Miner | 46 min |
| Aug 5, 11:55 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 35 min |
| Aug 6, 12:28 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison | 32 min |
| Aug 6, 12:29 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 41 min |
| Aug 6, 12:59 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison | 31 min |
| Aug 6, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 34 min |
| Aug 6, 1:18 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Turner | 27 min |
| Aug 6, 1:27 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 48 min |
| Aug 6, 2:30 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 45 min |
| Aug 6, 3:01 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.